Pennsylvania, 2020Damaging Winds in Pennsylvania, July 19, 2020
July 19, 2020 · NWS PBZ · 8 events in 2 counties and zones
An upper level trough advanced across the Great Lakes on July 19th. DCAPE was |favorable across our region; 800 to 1000J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough advanced across the Great Lakes on July 19th. DCAPE was |favorable across our region; 800 to 1000J/kg. Therefore, cold cores aloft rushing down to the surface could produce damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 19, 4:14 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 19, 4:14 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
514 PM EDT Sun Jul 19 2020
.SYNOPSIS...
Thunderstorms will move across the region this evening and possibly
into the overnight hours. Somewhat cooler, drier weather will then
follow through the first half of the work week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
New update was issued as the Heat Advisory has been cancelled.
Previous...
Changes for the eve update included the increase of precip probs to
likely numbers for tonight as a broad upper trough/frontal zone will
be providing sufficient forcing-for-ascent/lift for widespread
showers and storms.
The primary question is of severe potential as very warm air in the
mid levels is inhibiting updraft explosiveness. Still, a dry swath of
air around 15 to 20 kft may provide sufficient cooling for some
downburst cores to develop and generate damaging gusts.
Slight/scattered risk for severe thus continues.
Otherwise, high precipital water on the order of 1.5 inches, warm
rain process, and local training of cells may contribute to a
isolated flash flood threat, especially for urban areas.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Convection should clear the forecast area by dawn Monday. Some
residual activity may be possible along the frontal boundary as it
nears West Virginia and Maryland but intensity/coverage should be
less at this point with the loss of instability aloft.
Deep layer zonal flow will resume after the departure of Sunday's
shortwave trough. This parallel sfc boundary-flow aloft will result
in the cold front stalling out and washing out (becoming more
diffuse w/ time) somewhere in the vicinity of our southern counties.
A few convective showers are possible near the boundary during peak
heating Monday, mainly due to orographic lift.
Otherwise, anticipate comparatively-cooler and tranquil weather on
Monday, with highs topping out around 90 (dew points 5-10 degrees
below Sunday will make this feel quite a bit better).
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
A series of vorticity maxima embedded within quasi-zonal flow aloft
will traverse across the Ohio Valley Tuesday and Wednesday before
troughing deepens across the northeast CONUS on Thursday with a more
substantial low pressure system and attendant cold front. Each day
will feature a chance of thunderstorms, along with seasonably warm
conditions.
After the cold front passage on Thursday night, near or below-average
temperature is then possible for Friday and Saturday.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Increasing coverage of convection with a frontal zone encroachment
will degrade conditions through the evening. Expect cig restrictions
and at least showers to persist into early Monday before building
high pres returns VFR to all terminals.
.Outlook...
The next chc for genl restrictions will come with a mid week
shortwave trough.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 19, 4:20 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
520 PM EDT Sun Jul 19 2020
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-202130-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
520 PM EDT Sun Jul 19 2020
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...Tonight.
Showers and thunderstorms are likely through this evening. Some
storms may produce damaging wind gusts. Locally heavy rainfall is
expected with isolated flooding possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-WVZ510>514-202130-
Garrett-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
520 PM EDT Sun Jul 19 2020
This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 19, 2:48 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
348 PM EDT Sun Jul 19 2020
PAZ007-192015-
Mercer-
348 PM EDT Sun Jul 19 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN MERCER COUNTY...
At 347 PM EDT, a strong thunderstorm was located over Atlantic, or 15
miles southwest of Meadville, moving east at 20 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Greenville... Jamestown...
Sheakleyville... Maurice K Goddard State Park...
This includes Interstate 79 in Pennsylvania between mile markers 133
and 137.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4149 8028 4148 8013 4142 8011 4140 8043
4149 8045
TIME...MOT...LOC 1947Z 259DEG 17KT 4147 8034Special weather statement, Jul 19, 4:52 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
552 PM EDT Sun Jul 19 2020
OHZ057-192215-
Muskingum-
552 PM EDT Sun Jul 19 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
WEST CENTRAL MUSKINGUM COUNTY...
At 552 PM EDT, a strong thunderstorm was located near Thornport, or 8
miles southeast of Heath, moving east at 30 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Gratiot...
This includes Interstate 70 in Ohio near mile marker 143, and
between mile
markers 145 and 149.
LAT...LON 3995 8223 3995 8220 4003 8219 4004 8215
3994 8210 3987 8215 3987 8217 3991 8216
3991 8223
TIME...MOT...LOC 2152Z 277DEG 18KT 3994 8233Special weather statement, Jul 19, 4:59 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
559 PM EDT Sun Jul 19 2020
PAZ007-192230-
Mercer-
559 PM EDT Sun Jul 19 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN MERCER COUNTY...
At 559 PM EDT, a strong thunderstorm was located near Pymatuning
Central, or 17 miles north of Sharpsville, moving east at 35 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Greenville... Jamestown...
New Lebanon... Sheakleyville...
Maurice K Goddard State Park...
This includes Interstate 79 in Pennsylvania between mile markers 131
and 137.
LAT...LON 4148 8013 4149 8012 4149 8002 4142 8002
4133 8038 4133 8052 4149 8052
TIME...MOT...LOC 2159Z 284DEG 42KT 4152 8048Special weather statement, Jul 19, 5:26 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
626 PM EDT Sun Jul 19 2020
PAZ007-008-013-192300-
Venango-Lawrence-Mercer-
626 PM EDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT MERCER...VENANGO AND NORTHWESTERN LAWRENCE COUNTIES...
At 625 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Guys Mills to 6 miles southeast of
Ravenna. Movement was east at 35 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Hermitage... Sharon...
Oil City... Franklin...
Sharpsville... Greenville...
Sugarcreek... Farrell...
New Wilmington... Mercer...
Pulaski... Hasson Heights...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 115 and 138.
Interstate 80 in Pennsylvania between mile markers 0 and 26.
Interstate 376 in Pennsylvania between mile markers 4 and 8.
LAT...LON 4140 7954 4122 7998 4103 8052 4143 8052
4149 8038 4149 8000 4160 7983 4162 7983
4162 7954
TIME...MOT...LOC 2225Z 276DEG 32KT 4158 8001 4109 8116Special weather statement, Jul 19, 5:31 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
631 PM EDT Sun Jul 19 2020
OHZ057-192300-
Muskingum-
631 PM EDT Sun Jul 19 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHERN MUSKINGUM COUNTY...
At 631 PM EDT, a strong thunderstorm was located near South
Zanesville, or near Zanesville, moving east at 35 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Zanesville... South Zanesville...
Philo... Fultonham...
Chandlersville... Ruraldale...
Cannelville... High Hill...
Duncan Falls... East Fultonham...
Blue Rock State Park...
LAT...LON 3994 8217 3994 8173 3993 8173 3993 8171
3976 8174 3977 8207 3982 8208 3982 8217
3991 8216 3991 8217
TIME...MOT...LOC 2231Z 275DEG 31KT 3985 8206Special weather statement, Jul 19, 5:56 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
656 PM EDT Sun Jul 19 2020
PAZ007>009-015-016-192345-
Jefferson-Forest-Clarion-Venango-Mercer-
656 PM EDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT EAST CENTRAL MERCER...VENANGO...NORTHWESTERN
JEFFERSON...NORTHERN CLARION AND FOREST COUNTIES...
At 656 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Enterprise to Oil City to 10 miles
north of Grove City. Movement was east at 30 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Oil City... Franklin...
Marienville... Knox...
Sugarcreek... Tionesta...
Hasson Heights... Stoneboro...
Seneca... Polk...
Sandy Lake... Emlenton...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 123 and 126.
Interstate 80 in Pennsylvania between mile markers 27 and 40, and
near mile marker 48.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4154 7913 4127 7913 4118 7973 4118 8001
4123 8005 4129 8027 4145 7980 4162 7969
4163 7915
TIME...MOT...LOC 2256Z 288DEG 26KT 4156 7961 4142 7970 4131 8008Thunderstorm Wind, Lawrence
- When
- July 19, 5:58 PM EST
- Where
- Lawrence County, 0.87 mi SE of Villa Maria
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.070, -80.510
Local fire department reported multiple trees and power lines down across Pulaski Township.
Thunderstorm Wind, Mercer
- When
- July 19, 6:00 PM EST
- Where
- Mercer County, 2.59 mi SE of West Middlesex Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.140, -80.470
Local law enforcement reported a tree down on Bedford Road.
Thunderstorm Wind, Lawrence
- When
- July 19, 6:03 PM EST
- Where
- Lawrence County, 1.48 mi NNE of Robinson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.050, -80.490
Local law enforcement reported wires down.
Thunderstorm Wind, Mercer
- When
- July 19, 6:05 PM EST
- Where
- Mercer County, 1.48 mi SSW of West Middlesex Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.150, -80.510
Local law enforcement reported wires down in this vicinity.
Thunderstorm Wind, Lawrence
- When
- July 19, 6:08 PM EST
- Where
- Lawrence County, 1.48 mi NNE of Walmo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.050, -80.360
Local law enforcement reported a large tree down and blocking the road.
Thunderstorm Wind, Lawrence
- When
- July 19, 6:16 PM EST
- Where
- Lawrence County, 0.69 mi S of New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.990, -80.350
A local 911 Call Center reported wires down on East Reynolds Street and South Jefferson Street.
Thunderstorm Wind, Lawrence
- When
- July 19, 6:18 PM EST
- Where
- Lawrence County, 1.38 mi N of East New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.990, -80.320
A local 911 Call Center reported a tree down on New Butler Road.
Thunderstorm Wind, Lawrence
- When
- July 19, 6:20 PM EST
- Where
- Lawrence County, 2.09 mi E of New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.000, -80.310
A local 911 Call Center reported a tree down with wires in the area of 1451 County Line Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Missouri, July 19, 20201 death · 3 injured · 1 in hail · 7 events
- Damaging Winds in Michigan, July 19, 2020$250,000 · 56 kt wind · 22 events
- Damaging Winds in Michigan, July 19, 2020$374,000 · 60 kt wind · 11 events
- Damaging Winds in New York, July 19, 2020$185,000 · 52 kt wind · 23 events
- Flash Flooding and Damaging Winds in Illinois, July 19 to 20, 20201 injured · $250,000 · 52 kt wind · 8 events
- Flash Flood and Damaging Winds in Indiana, July 19 to 20, 2020$178,000 · 60 kt wind · 15 events
- Damaging Winds in New York, July 19, 2020$74,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 19, 2020$54,000 · 50 kt wind · 17 events
- Damaging Winds in Pennsylvania, July 19, 2020$35,000 · 52 kt wind · 12 events
- Damaging Wind in North Carolina, July 19, 2020$40,000 · 55 kt wind · 1 event
- Damaging Winds in New York, July 19, 2020$35,000 · 50 kt wind · 3 events
- Flood and Damaging Winds in Illinois, July 19, 202060 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904041, 904042, 904043, 904044, 904045, 904046, 904047, 904048.